NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 22, 4:02 PM EST, 58 minutes earlier.
Area forecast discussion, Dec 22, 4:02 PM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
402 PM EST Thu Dec 22 2022
.Short Term (Now through Friday)...
Issued at 400 PM EST Thu Dec 22 2022
...Brutal Winter Weather Conditions Develop This Evening...
Key Messages:
- Accumulating snow, rapid temperature drop, and strong winds
tonight could result in a flash freeze and near-blizzard conditions
at times.
- Temperatures near zero and gusty west winds late tonight into
Friday will result in dangerously cold wind chills of -20 to -30.
What Has Changed:
- Snowfall amounts have been increased slightly, more so east of
Interstate 65
- Winter Storm Warning in effect from early this evening until
midday Friday
Discussion:
Bitterly cold air will arrive behind an Arctic cold front, working
into southern Indiana and west-central Kentucky early this evening
and continuing into the Bluegrass region and Lake Cumberland by late
evening. Temperatures will crash from the lower/mid-40s into the
single digits in just a few hours, possibly resulting in a flash
freeze. Snow falling heavily at times, along with strong west winds,
could result in near-blizzard conditions. Accumulations of 2 to 3
inches are expected, with localized 4 inch amounts, by the time snow
ends after midnight tonight.
By Friday morning temps will be just a few degrees either
side of zero, with dangerously cold wind chills of 20 to 30 below.
Expect a brutally cold and windy day with very little recovery in
temperatures.
As of 20Z, the snow shield is making its way into the Wabash Valley
has been overachieving at times and the sfc low now near IND has
deepened from 1010mb to 1006mb in the last 3 hrs. WPC ensembles have
been showing an increasing, albeit still fairly low chance of 4+
inches of snow roughly along the Highway 127 corridor in central
Kentucky. Snow to liquid ratios have been a struggle, as the
strong winds will at least partially offset the higher ratios we
would otherwise expect with the cold temps. Residence time will be
a limiting factor, but upstream behavior of the snow band
suggests rates could approach 1 inch per hour at times, especially
just after the changeover from rain. Have expanded the area where
we are looking for a 2-3 inch snowfall, and increased the
probability of a 4 inch snowfall. The increased amounts are
marginal for meeting Winter Storm Warning criteria, but the rates
and flash freeze potential are enough to warrant an upgrade.
Confidence in snow amounts is medium, but confidence in impacts
remains quite high.
Timing is still pretty much on track, with the switch from rain to
snow likely around 23Z in Dubois County, near 01Z along the I-65
corridor, and after 03Z in the I-75 corridor and near Lake
Cumberland. Look for snow to taper to flurries after midnight, but
even without continued accumulating snow, travel impacts will
persist into Friday. Depending on how much snow falls, blowing snow
could continue to reduce visibilities. Therefore we will run the
valid time of the Winter Storm Warning from 23Z today until 18Z
Friday, and re-evaluate impacts from there.
Even with the escalating snow potential, the most impactful
weather remains the brutally cold air mass that will follow. When
the front pushes in, expect temps to quickly crash into the single
digits within 3 to 6 hours. Winds crank up to 20-30 mph out of the
west, with 40-50 mph gusts at times. Wind chills will plummet to
dangerous levels, and falling or blowing snow will reduce
visibilities to near zero at times. By daybreak Friday temps should
be just either side of zero, with wind chills at 20 to 30 below.
Minimal recovery in temps through the day, with most areas staying
in single digits, and wind chills still 15 to 20 below by sunset.
Whenever the Wind Chill Warning ends (currently set at 18Z Friday)
a Wind Chill Advisory will be needed well into the weekend.
.Long Term (Friday Night through Wednesday)...
Issued at 245 PM EST Thu Dec 22 2022
HIGHLIGHTS: Dangerously cold wind chills and temperatures expected
through Saturday morning; Slight chance of snow showers again on
Monday.
DISCUSSION: Deepening upper low over the Great Lakes will continue
to influence the OH Valley as cP airmass slowly modifies, with
bitterly cold temperatures still in place across the region. Tight
PGF will also result in strong surface winds with sustained speeds
of 15-20mph and gusts of 20-30mph possible. So though temperatures
will rise roughly 10 degrees from Friday, cold temperatures and
gusty winds will result in another day of negative wind chill
values. It's also worth mentioning a slight chance of snow flurries
throughout the day Saturday due to lingering low level moisture of
sufficient depth around the exiting system.
Clouds should begin to break up during Sunday allowing gradual
warming as temperatures limp towards 20 degrees by afternoon, which
is still roughly 25 degrees below normal. Winds will also decrease
as the PGF slackens and high pressure spreads across the region.
Celeritous 5H shortwave will bring another slight chance of light
snow showers to the area Monday, though confidence is rather low due
to dry air. It should also be noted that any snow fall would be non-
impactful.
Persistent high pressure and low level southerly flow will see the
return of above freezing temperatures on Tuesday, with the exception
of a few locations in southern Indiana where the mercury will flirt
with the 32 degree mark. Continued WAA will result in gradual
warming for the remainder of the longterm with highs Wednesday and
Thursday reaching into the 40s and 50s, respectively.
&&
.Aviation (18Z TAF Issuance)
Issued at 1240 PM EST Thu Dec 22 2022
Arctic front still on track to blast through the terminals this
evening. Expect IFR cig/vis in snow for a few hrs behind the front,
with occasional LIFR vis possible. Winds will kick up from the west
with gusts near 35 kt in the post-frontal surge. SDF will be most
impacted from 01-05Z, and the wind direction is especially
problematic as it is a crosswind for the parallel runways. BWG
impacts will occur around the same time, while HNB will be a couple
hrs earlier and LEX a couple hrs later. Complicating factor in
airport operations will be a rapid drop in temperatures, which could
result in a flash freeze.
Snow departs around midnight, but winds will only abate to 15-20 kt
with gusts just shy of 30. Another wrinkle that still bears watching
is potential for blowing snow, but at this time will only include
MVFR vis in HNB. IFR vis and expansion to other terminals will
depend on whether the snowfall is sufficient, which would most
likely require 2 inches or more. MVFR ceilings and gusty winds don't
change much for the rest of the TAF period.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Winter Storm Warning until 1 PM EST /noon CST/ Friday for
KYZ023>043-045>049-053>057-061>067-070>078-081-082.
Wind Chill Warning from 10 PM EST /9 PM CST/ this evening to 1
PM EST /noon CST/ Friday for KYZ023>043-045>049-053>057-
061>067-070>078-081-082.
IN...Winter Storm Warning until 1 PM EST /noon CST/ Friday for
INZ076>079-083-084-089>092.
Wind Chill Warning from 10 PM EST /9 PM CST/ this evening to 1
PM EST /noon CST/ Friday for INZ076>079-083-084-089>092.
&&
Short Term........RAS
Long Term.........CG
Aviation..........RASHazardous weather outlook, Dec 22, 4:30 PM EST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
430 PM EST Thu Dec 22 2022
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-232130-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
430 PM EST Thu Dec 22 2022 /330 PM CST Thu Dec 22 2022/
...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST FRIDAY...
...WIND CHILL WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 PM EST
FRIDAY...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Tonight.
Accumulating snow this evening, coupled with very strong winds and
rapidly falling temperatures, will result in hazardous travel
conditions due to a flash freeze and reduced visibility.
Dangerously cold wind chills are expected from late evening into
Friday.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Dangerously cold weather is expected Friday and Saturday and will
linger into Christmas Day. Sub zero wind chills are expected Friday
and into Saturday.
A quick moving weather system may bring another chance of snow to the
area on Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to report snowfall totals and any significant
impacts tonight and Friday.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
RAS/CG